Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Nonlinear stochastic time-fractional diffusion equations on $ \mathbb{R}$: Moments, Hölder regularity and intermittency


Author: Le Chen
Journal: Trans. Amer. Math. Soc. 369 (2017), 8497-8535
MSC (2010): Primary 60H15; Secondary 60G60, 35R60
DOI: https://doi.org/10.1090/tran/6951
Published electronically: May 30, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the nonlinear stochastic time-fractional diffusion equations in the spatial domain $ \mathbb{R}$, driven by multiplicative space-time white noise. The fractional index $ \beta $ varies continuously from 0 to $ 2$. The case $ \beta =1$ (resp. $ \beta =2$) corresponds to the stochastic heat (resp. wave) equation. The cases $ \beta \in \:]0,1[\:$ and $ \beta \in \:]1,2[\:$ are called slow diffusion equations and fast diffusion equations, respectively. Existence and uniqueness of random field solutions with measure-valued initial data, such as the Dirac delta measure, are established. Upper bounds on all $ p$-th moments $ (p\ge 2)$ are obtained, which are expressed using a kernel function $ \mathcal {K}(t,x)$. The second moment is sharp. We obtain the Hölder continuity of the solution for the slow diffusion equations when the initial data is a bounded function. We prove the weak intermittency for both slow and fast diffusion equations. In this study, we introduce a special function, the two-parameter Mainardi functions, which are generalizations of the one-parameter Mainardi functions.


References [Enhancements On Off] (What's this?)

  • [1] K. Aki and P. Richards.
    Quantitative Seismology.
    Geology (University Science Books): Seismology. University Science Books, 2002.
  • [2] Lorenzo Bertini and Nicoletta Cancrini, The stochastic heat equation: Feynman-Kac formula and intermittence, J. Statist. Phys. 78 (1995), no. 5-6, 1377-1401. MR 1316109, https://doi.org/10.1007/BF02180136
  • [3] René A. Carmona and S. A. Molchanov, Parabolic Anderson problem and intermittency, Mem. Amer. Math. Soc. 108 (1994), no. 518, viii+125. MR 1185878, https://doi.org/10.1090/memo/0518
  • [4] L. Chen.
    Moments, intermittency, and growth indices for nonlinear stochastic PDE's with rough initial conditions.
    PhD thesis, École Polytechnique Fédérale de Lausanne, 2013.
  • [5] Le Chen and Robert C. Dalang, Hölder-continuity for the nonlinear stochastic heat equation with rough initial conditions, Stoch. Partial Differ. Equ. Anal. Comput. 2 (2014), no. 3, 316-352. MR 3255231, https://doi.org/10.1007/s40072-014-0034-6
  • [6] Le Chen and Robert C. Dalang, Moments and growth indices for the nonlinear stochastic heat equation with rough initial conditions, Ann. Probab. 43 (2015), no. 6, 3006-3051. MR 3433576, https://doi.org/10.1214/14-AOP954
  • [7] Le Chen and Robert C. Dalang, Moment bounds and asymptotics for the stochastic wave equation, Stochastic Process. Appl. 125 (2015), no. 4, 1605-1628. MR 3310358, https://doi.org/10.1016/j.spa.2014.11.009
  • [8] Le Chen and Robert C. Dalang, Moments, intermittency and growth indices for the nonlinear fractional stochastic heat equation, Stoch. Partial Differ. Equ. Anal. Comput. 3 (2015), no. 3, 360-397. MR 3383450, https://doi.org/10.1007/s40072-015-0054-x
  • [9] Le Chen and Kunwoo Kim, On comparison principle and strict positivity of solutions to the nonlinear stochastic fractional heat equations, Ann. Inst. Henri Poincaré Probab. Stat. 53 (2017), no. 1, 358-388. MR 3606745, https://doi.org/10.1214/15-AIHP719
  • [10] Daniel Conus, Mathew Joseph, Davar Khoshnevisan, and Shang-Yuan Shiu, Initial measures for the stochastic heat equation, Ann. Inst. Henri Poincaré Probab. Stat. 50 (2014), no. 1, 136-153 (English, with English and French summaries). MR 3161526, https://doi.org/10.1214/12-AIHP505
  • [11] Daniel Conus, Mathew Joseph, Davar Khoshnevisan, and Shang-Yuan Shiu, Intermittency and chaos for a nonlinear stochastic wave equation in dimension 1, Malliavin calculus and stochastic analysis, Springer Proc. Math. Stat., vol. 34, Springer, New York, 2013, pp. 251-279. MR 3070447, https://doi.org/10.1007/978-1-4614-5906-4_11
  • [12] D. Craiem, F. J. Rojo, J. M. Atienza, R. L. Armentano, and G. V. Guinea,
    Fractional-order viscoelasticity applied to describe uniaxial stress relaxation of human arteries,
    Phys. Med. Biol. 53 (2008), no. 17, 4543.
  • [13] Latifa Debbi and Marco Dozzi, On the solutions of nonlinear stochastic fractional partial differential equations in one spatial dimension, Stochastic Process. Appl. 115 (2005), no. 11, 1764-1781. MR 2172885, https://doi.org/10.1016/j.spa.2005.06.001
  • [14] Kai Diethelm, The analysis of fractional differential equations: An application-oriented exposition using differential operators of Caputo type, Lecture Notes in Mathematics, vol. 2004, Springer-Verlag, Berlin, 2010. MR 2680847
  • [15] Yuriy I. Dimitrienko, Nonlinear continuum mechanics and large inelastic deformations, Solid Mechanics and its Applications, vol. 174, Springer, Dordrecht, 2011. MR 3025695
  • [16] M. Doi and S. Edwards.
    The Theory of Polymer Dynamics.
    International series of monographs on physics. Clarendon Press, 1988.
  • [17] J. Ferry.
    Viscoelastic Properties of Polymers.
    Wiley, 1980.
  • [18] Mohammud Foondun and Davar Khoshnevisan, Intermittence and nonlinear parabolic stochastic partial differential equations, Electron. J. Probab. 14 (2009), no. 21, 548-568. MR 2480553, https://doi.org/10.1214/EJP.v14-614
  • [19] M. Kardar, G. Parisi, and Y.-C. Zhang,
    Dynamic scaling of growing interfaces,
    Phys. Rev. Lett. 56 (1986), no. 9, 889-892.
  • [20] Y. Klausner.
    Fundamentals of continuum mechanics of soils.
    Springer-Verlag, 1991.
  • [21] J. Lemaitre and J. Chaboche.
    Mechanics of Solid Materials.
    Cambridge University Press, 1994.
  • [22] Richard L. Magin, Fractional calculus models of complex dynamics in biological tissues, Comput. Math. Appl. 59 (2010), no. 5, 1586-1593. MR 2595930, https://doi.org/10.1016/j.camwa.2009.08.039
  • [23] Francesco Mainardi, Fractional calculus and waves in linear viscoelasticity: An introduction to mathematical models, Imperial College Press, London, 2010. MR 2676137
  • [24] Francesco Mainardi, Yuri Luchko, and Gianni Pagnini, The fundamental solution of the space-time fractional diffusion equation, Fract. Calc. Appl. Anal. 4 (2001), no. 2, 153-192. MR 1829592
  • [25] Jebessa B. Mijena and Erkan Nane, Intermittence and space-time fractional stochastic partial differential equations, Potential Anal. 44 (2016), no. 2, 295-312. MR 3460026, https://doi.org/10.1007/s11118-015-9512-3
  • [26] Jebessa B. Mijena and Erkan Nane, Space-time fractional stochastic partial differential equations, Stochastic Process. Appl. 125 (2015), no. 9, 3301-3326. MR 3357610, https://doi.org/10.1016/j.spa.2015.04.008
  • [27] Keith Oldham, Jan Myland, and Jerome Spanier, An atlas of functions: With Equator, the atlas function calculator, 2nd ed., Springer, New York, 2009. MR 2466333
  • [28] F. W. J. Olver, D. W. Lozier, R. F. Boisvert, and C. W. Clark, editors.
    NIST handbook of mathematical functions.
    U.S. Department of Commerce National Institute of Standards and Technology, Washington, DC, 2010.
  • [29] J. Perkins and T. Lach.
    Viscoelasticity: Theories, Types, and Models.
    Materials science and technologies series. Nova Science Publishers, Incorporated, 2011.
  • [30] Igor Podlubny, Fractional differential equations: An introduction to fractional derivatives, fractional differential equations, to methods of their solution and some of their applications, Mathematics in Science and Engineering, vol. 198, Academic Press, Inc., San Diego, CA, 1999. MR 1658022
  • [31] Andrei D. Polyanin, Handbook of linear partial differential equations for engineers and scientists, Chapman & Hall/CRC, Boca Raton, FL, 2002. MR 1935578
  • [32] W. R. Schneider, Completely monotone generalized Mittag-Leffler functions, Exposition. Math. 14 (1996), no. 1, 3-16. MR 1382012
  • [33] Sabir Umarov and Erkin Saydamatov, A fractional analog of the Duhamel principle, Fract. Calc. Appl. Anal. 9 (2006), no. 1, 57-70. MR 2268228
  • [34] John B. Walsh, An introduction to stochastic partial differential equations, École d'été de probabilités de Saint-Flour, XIV--1984, Lecture Notes in Math., vol. 1180, Springer, Berlin, 1986, pp. 265-439. MR 876085, https://doi.org/10.1007/BFb0074920
  • [35] David Vernon Widder, The Laplace Transform, Princeton Mathematical Series, v. 6, Princeton University Press, Princeton, NJ, 1941. MR 0005923
  • [36] E. Maitland Wright, The asymptotic expansion of the generalized Bessel function, Proc. London Math. Soc. S2-38, no. 1, 257. MR 1576315, https://doi.org/10.1112/plms/s2-38.1.257
  • [37] E. M. Wright, The generalized Bessel function of order greater than one, Quart. J. Math., Oxford Ser. 11 (1940), 36-48. MR 0003875

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 60H15, 60G60, 35R60

Retrieve articles in all journals with MSC (2010): 60H15, 60G60, 35R60


Additional Information

Le Chen
Affiliation: Department of Mathematics, University of Utah, Salt Lake City, Utah 84112
Address at time of publication: Department of Mathematics, University of Kansas, 405 Snow Hall, 1460 Jayhawk Boulevard, Lawrence, Kansas 66045
Email: chenle02@gmail.com, chenle@ku.edu

DOI: https://doi.org/10.1090/tran/6951
Keywords: Nonlinear stochastic time-fractional diffusion equations, Anderson model, measure-valued initial data, H\"older continuity, intermittency, two-parameter Mainardi function
Received by editor(s): October 8, 2014
Received by editor(s) in revised form: January 23, 2016
Published electronically: May 30, 2017
Additional Notes: This research was supported both by the University of Utah and by a fellowship from the Swiss National Foundation for Scientific Research (P2ELP2_151796).
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society